Table of Contents Author Guidelines Submit a Manuscript
International Journal of Otolaryngology
Volume 2010 (2010), Article ID 201806, 3 pages
Case Report

Spontaneous Epiglottic Hematoma Secondary to Supratherapeutic Anticoagulation

Department of Otolaryngology-Head and Neck Surgery, Mayo Clinic College of Medicine, Rochester, MN 55905, USA

Received 31 July 2010; Accepted 20 October 2010

Academic Editor: Neil Bhattacharyya

Copyright © 2010 Cody A. Koch et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Hemorrhage into the soft tissues of the airway represents a potentially life-threatening complication of long-term anticoagulation. We report the case of a chronically anticoagulated 37-year-old male who developed a spontaneous hematoma of the epiglottis secondary to a supra-therapeutic INR. Epiglottic hematoma should be considered in the differential of any anticoagulated patient presenting with upper airway compromise. The airway should be secured in a controlled fashion, and the coagulopathy should be rapidly corrected.